Alabama, 2006

Tornadoes and Hail in Alabama, September 22, 2006

September 22, 2006 · NWS HUN · 7 events in 3 counties and zones

A very moist and unstable environment and strong directional and speed wind shear resulted in an environment favorable for supercell thunderstorms as a warm front tracked northeast through the area. Several supercell thunderstorms erupted during the early afternoon across northwest and north central Alabama, with storms redeveloping through early evening across northeast Alabama.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A very moist and unstable environment and strong directional and speed wind shear resulted in an environment favorable for supercell thunderstorms as a warm front tracked northeast through the area. Several supercell thunderstorms erupted during the early afternoon across northwest and north central Alabama, with storms redeveloping through early evening across northeast Alabama. Many of these storms exhibited storm tops that climbed to over 55,000 feet. Nearly all of the storms exhibited a mesocyclone of weak to moderate strength, posing a tornado threat. Numerous photographs were taken by television viewers or newspapers of these storms. The photos indicated recognizable storm structures usually documented by supercell storms including mesocyclones and wall clouds. However, only three tornadoes were confirmed in the Huntsville National Weather Service service area by storm survey, spotter report or photographs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 22, 10:05 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 22, 10:05 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1105 AM CDT FRI SEP 22 2006

.UPDATE...
ANALYSES OF SURFACE AND UPPER AIR CHARTS THIS MORNING SHOWED A
SURFACE WARM FRONT AT 10 AM ACROSS CENTRAL AL EXTENDING UP INTO
NORTHWEST MS. THE FRONT SLOPED WELL TO THE NORTH AND EAST AT 850 MB
WITH A CONVERGING 50-KNOT JET AT THIS LEVEL OVER NORTHERN MS AND
WESTERN TN. AT 500 MB...A SHORT WAVE TROUGH WAS UPSTREAM OVER
CENTRAL TX WITH ANOTHER OVER WESTERN TN.

FOR NOW...NORTHERN AL AND PARTS OF SOUTHERN MIDDLE TN ARE BETWEEN
UPPER LEVEL SHORT WAVES WITH EXTENSIVE LOW CLOUDINESS OVER THE TN
VALLEY. SHOWERS AND ISOLATED THUNDERSTORMS OVER NORTHEAST AL ARE
MOVING OFF TO THE NORTHEAST.

MORE THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP THIS AFTERNOON AS
BREAKS IN THE CLOUDS ALLOW HEATING TO OCCUR. FORECAST SOUNDINGS SHOW
ENOUGH INSTABILITY THIS AFTERNOON AND EARLY EVENING FOR
THUNDERSTORMS. THE VERTICAL WIND PROFILE HAS STRONG SHEAR AND IS
VEERING...SO A FEW THUNDERSTORMS COULD BECOME STRONG WITH ROTATING
UPDRAFTS AND POSE A STRONG GUST THREAT. THIS WILL BE PARTICULARLY
TRUE NEAR THE SURFACE WARM FRONT WHICH IS FORECAST BY THE RUC40
MODEL TO SURGE NORTH INTO NORTHWEST AL LATER THIS AFTERNOON.

THE LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM THIS EVENING.
STRONGER WINDS OFF THE GROUND ARE STARTING TO MIX DOWN AND SUSTAINED
WINDS OF 15 TO 25 MPH FROM THE SOUTH SHOULD PREVAIL THIS AFTERNOON.

THE ZONE FORECASTS FOR TODAY LOOK FINE AND THERE WILL BE NO CHANGES
AT THIS TIME.
&&

.PREV DISCUSSION...
SHORT TERM...THROUGH SUNDAY...
IMPRESSIVE UPPER LEVEL SYSTEM IS WRAPPING UP OVER THE CENTRAL PLAINS
THIS MORNING...WITH IMPACTS ALREADY BEING FELT ACROSS THE TN VALLEY.
LATEST WATER VAPOR IMAGE SHOWS THE LOW CENTERED OVER NWRN IA...WITH
00Z UPPER-AIR OBS SHOWING AN IMPRESSIVE WIND FIELD OVER THE ERN
PLAINS STATES. CLOSER TO HOME...SFC AND 850MB ANALYSES FROM 00Z
SHOWED A PAIR OF WARM FRONTS...WITH THE DEEPER MOISTURE STILL LOCKED
OVER THE MS DELTA REGION. AS EXPECTED...SUBSTANTIAL LOW-LVL MOISTURE
ADVECTION IS CAUSING SCTD SHRA DEVELOPMENT ACROSS THE AREA...THOUGH
COVERAGE IS BEING AIDED BY A JET STREAK/SHORTWAVE THAT WAS NOT WELL-
RESOLVED BY PAST MODEL RUNS.

FCST THRU THE WKND CONTINUES TO FOCUS ON IMPACTS OF POTENT SYSTEM
OVER THE PLAINS. OVERALL THINKING HAS NOT CHANGED MUCH BUT DETAILS
CONTINUE TO BE IN FLUX. AS NOTED EARLIER...CURRENT PCPN OBSERVED
IN/ARND HUN CWFA IS STRONGLY CORRELATED TO A COUPLE OF FORCING
MECHANISMS...AN AREA OF MAX MOISTURE ADVECTION/ISENTROPIC LIFT...AND
A SHORTWAVE/JET STREAK EMBEDDED IN SW FLOW. MODEL CONSENSUS
CONTINUES TO SHOW THE MAX ADVECTION/LIFT AREA LIFTING NWD LATER THIS
MORNING AHEAD OF THE TRUE WARM FRONT. HOWEVER...WHILE THIS
COMBINATION OF FEATURES IS PROGGED TO MOVE AWAY FROM THE AREA...
CURRENT SITUATION WAS NOT WELL FORECAST BY THE MODELS...AND THIS
LOWERS CONFIDENCE IN THEIR SOLNS FOR TODAY. WILL CONTINUE TO
UNDERCUT MOS POPS FOR TODAY EXPECTING THE MORE OPTIMISTIC SOLN...BUT
NOT AS MUCH AS BEFORE WITH THE IDEA THAT ADDITIONAL FEATURES COULD
CROP UP. THIS UNCERTAIN PATTERN PERSISTS INTO TONIGHT...AND THE
RATHER LOW POPS OFFERED BY GRIDDED GFS MOS LOOK REASONABLE. WILL
TREND ON THE WARM SIDE OF MOS FOR TEMPS GIVEN YESTERDAYS VALUES
THEN GO WITH CONSENSUS TONIGHT.

STRONG WIND FIELD ALOFT COUPLED WITH DESTABILIZING LOWER ATM WILL
MAKE FOR GUSTY WINDS TODAY. FCST SOUNDINGS SHOW A MIXED LAYER
TOPPING OUT 2.5-3KFT WITH WINDS OF 25-30KT AT THE TOP...AND MOMENTUM
TRANSPORT LOOKS SUFFICIENT FOR A LAKE WIND ADVISORY AREAWIDE.

LOOKS LIKE ESSENTIALLY MORE OF THE SAME SATURDAY...WITH GFS QPF DATA
CONTINUING TO SHOW DIURNALLY-ENHANCED PCPN WHILE THE UPPER LOW OVER
THE NRN PLAINS GETS REINFORCED/DEFLECTED BY ANOTHER SHORTWAVE.
PERSISTENT WAA COUPLED WITH BREAKS IN THE OVC WILL PUSH TEMPS INTO
MID/UPR 80S.

MAIN CONCERNS CENTER AROUND LATE SAT NIGHT/EARLY SUN WITH THE MAIN
FROPA...THOUGH TIMING IS BECOMING MORE OF AN ISSUE. WHILE CONFIDENCE
REMAINS HIGH IN THE PROGRESSION AND GENERAL TIMING...DETAILS ARE TOO
INCONSISTENT TO GO TOO HIGH WITH POPS FOR ANY ONE TIME PD. WILL
REDUCE POPS A BIT FOR THE ERN 2/3RDS OF THE AREA SAT NIGHT...WHILE
RAISING THEM FOR MUCH OF THE AREA SUNDAY. TIMING COULD PLAY A MAJOR
ROLE IN STRONG/SVR POTENTIAL ALONG THE EXPECTED SQUALL LINE...BUT
AIR MASS LOOKS UNSTABLE ENOUGH AHEAD OF THE FRONT ANYWAY...AND
STRONG UNIDIRECTIONAL WIND PROFILE COULD SUPPORT A STRAIGHT-LINE DMG
WIND THREAT.

THANKS FOR COLLAB THIS MORNING...BMX.

.LONG TERM...MONDAY THROUGH THURSDAY...
A PERIOD OF COOLER/DRIER WX IS STILL EXPECTED FOR THE FIRST HALF OF
THE WEEK BEHIND THE FRONT. SEVERAL MED RANGE MODELS SHOW SIGNS OF
ANOTHER SYSTEM APPROACHING THE AREA LATER IN THE PD. WITHOUT MUCH
TIME TO INVESTIGATE FURTHER...WILL INTRODUCE LOW POPS WED NIGHT AND
THURSDAY. OTHERWISE...FEW CHANGES ARE EXPECTED BEYOND MONDAY.

BCC
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY UNTIL 7 PM TODAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
     LAUDERDALE... LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     AND MORGAN.

TN...LAKE WIND ADVISORY UNTIL 7 PM TODAY FOR THE FOLLOWING ZONES:
     FRANKLIN...LINCOLN...AND MOORE.
&&

SCHAUB
Hazardous weather outlook, Sep 22, 12:39 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
139 PM CDT FRI SEP 22 2006

ALZ001>010-016-TNZ076-096-097-231000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
139 PM CDT FRI SEP 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

A STRONG LOW PRESSURE SYSTEM OVER THE CENTRAL STATES HAS BROUGHT
INCREASED SOUTHERLY WIND FLOW AND INSTABILITY TO THE TENNESSEE
VALLEY.

AS A SURFACE WARM FRONT ASSOCIATED WITH THE SYSTEM SURGES NORTHWARD
THROUGH NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE THIS
AFTERNOON...SCATTERED THUNDERSTORMS WILL OCCUR THROUGH EARLY EVENING
AND DIMINISH TOWARD MIDNIGHT.

DUE TO INCREASING WIND SPEEDS WITH HEIGHT...ISOLATED THUNDERSTORMS
THROUGH EARLY EVENING COULD PRODUCE STRONG WIND GUSTS TO 5O MPH AND
SMALL HAIL. OVER NORTHWEST ALABAMA...WHERE SURFACE WINDS WILL BE
CONVERGING THE MOST...THERE WILL BE THE POTENTIAL FOR ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN ON SATURDAY AS A COLD
FRONT TO THE WEST MOVES CLOSER. THUNDERSTORMS ARE EXPECTED TO AFFECT
PARTS OF THE TENNESSEE VALLEY FROM MID MORNING THROUGH SUNSET. SOME
OF THESE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND HAIL...
ESPECIALLY ACROSS NORTHWEST ALABAMA WHERE CONDITIONS WILL BE MORE
FAVORABLE.

THE THREAT OF THUNDERSTORMS WILL CONTINUE LATE SATURDAY AND
SUNDAY WITH THE APPROACH OF THE COLD FRONT. A BAND OF CONVECTION
WILL ACCOMPANY THE FRONT AND REACH THE SHOALS AREA AFTER MIDNIGHT
SATURDAY...AND THEN THE HUNTSVILLE AREA AROUND NOONTIME ON SUNDAY.
IT IS UNCERTAIN AT THIS TIME HOW STRONG THE THUNDERSTORMS IN THE LINE
WILL BE...GIVEN THE TIME OF PASSAGE WITHOUT DAY TIME HEATING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON AND AT TIMES THROUGH THE WEEKEND.

SCHAUB

In the hours before

Special weather statement, Sep 22, 1:17 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
217 PM CDT FRI SEP 22 2006

ALZ004-221935-
LAWRENCE-
217 PM CDT FRI SEP 22 2006

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LAWRENCE COUNTY UNTIL
235 PM CDT...

AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF MOULTON...MOVING NORTHEAST AT 35
MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WREN.
  SPEAKE.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 7 PM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Special weather statement, Sep 22, 1:32 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT FRI SEP 22 2006

ALZ001-002-222015-
COLBERT-LAUDERDALE-
232 PM CDT FRI SEP 22 2006

...SIGNIFICANT WEATHER ALERT FOR EXTREME NORTHWESTERN COLBERT AND
EXTREME WESTERN LAUDERDALE COUNTIES UNTIL 315 PM CDT...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF IUKA...MOVING NORTHEAST AT
25 MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO.
  WRIGHT.
  THREET.
  CLOVERDALE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE

The radar

The Columbus AFB radar (KGWX), 128 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 funnel cloud, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Funnel Cloud, Lauderdale

When
September 22, 1:55 PM CST
Where
Lauderdale County, 8 mi ENE of Waterloo
Reported by
TRAINED SPOTTER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

A funnel cloud was spotted.

Tornado, Marshall

When
September 22, 3:38 PM CST to 3:39 PM CST
Where
Marshall County, 1 mi N of Arab
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
NEWSPAPER
Coordinates
34.333, -86.500

A small and brief tornado was witnessed and photographed by two residents along Highway 69 just northeast of Arab looking west along State Highway 69. Trees were knocked down near the location of the photographed tornado, but it is not certain if this damage was directly related to the tornado or its parent thunderstorm.

Thunderstorm Wind, Marshall

When
September 22, 4:00 PM CST
Where
Marshall County, 5 mi ENE of Arab
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.350, -86.417

A large tree was blown down.

Tornado, Colbert

When
September 22, 4:15 PM CST to 4:16 PM CST
Where
Colbert County, 2 mi N of Littleville
Rating
F0
Path length
4 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
34.617, -87.667

Trained spotters and law enforcement spotted a tornado which likely made sporadic touchdowns along an estimated 4 mile path. A state trooper viewed the tornado crossing U.S. Highway 43 lifting off the ground over the Spring Valley community. No damage was observed.

Hail, Colbert

When
September 22, 4:43 PM CST to 5:43 PM CST
Where
Colbert County, 5 mi NE of Leighton
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.750, -87.450

Penny sized hail was reported near the Hatton Fire Department.

Tornado, Marshall

When
September 22, 5:06 PM CST to 5:13 PM CST
Where
Marshall County, 2 mi SSW of Albertville
Rating
F1
Path length
3.2 mi
Path width
500 yd
Property damage
$90,000
Reported by
NWS STORM SURVEY
Coordinates
34.233, -86.233

The tornado initially touched down in the southwest side of Albertville between Whitesville Road and South Broad Street. At this stage, the tornado was 40 yards wide producing F0 intensity winds up to 60 mph for along a one quarter mile path. Then the tornado increased to F1 intensity with winds up to 100 mph along a path width of 500 yards. Several trees were snapped and uprooted in its path. Several homes sustained minor roof, awning, and gutter damage. The tornado continued its path north-northeast into western Albertville before dissipating.

Funnel Cloud, Marshall

When
September 22, 5:35 PM CST
Where
Marshall County, 5 mi NE of Horton
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

A funnel cloud was spotted.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyThe tornado archive for Alabama, 2006Warnings in Alabama, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533934, 5533897, 5533898, 5533931, 5533932, 5533935, 5533933.